Inadequate pain relief with an epidural can be due to a number of reasons, and an evaluation of the patient needs to be done in order to determine the best course of action. When a local anesthetic is part of the epidural solution, this evaluation should entail a determination of where the band of analgesia is located, either by testing for pinprick sensation or by temperature differentiation. If the level of analgesia is more or completely one sided the epidural catheter can be pulled out of the epidural space in 0.5-1 cm increments in an attempt to make the block bilateral. The optimal depth of multi-orifice catheters is 3-5 cm in the epidural space. If the level of analgesia is not adequate to cover the entire extent of the surgical incision, then the rate of the continuous infusion can be increased, usually in 2 ml/h increments or the concentration of the local anesthetic can be increased. Either change will increase the number of dermatomes covered, as the total quantity of local anesthetic, in milligrams, is one important factor in the amount of spread. If the patient has an adequate number of dermatomes covered but is still having pain, then the block is likely not dense enough. In this case changing the epidural solution to a more concentrated local anesthetic and/or addition of other agents (i.e., opioid and/or adjunct) should be done. If at any point the patient is in severe pain, a rescue dose of either the epidural infusion (4-8 ml) or a more concentrated local anesthetic bolus (e.g., 3-5 ml of 0.25% bupivacaine) can be used to achieve comfort faster.
Lower extremity motor block can be of any degree from mild to complete. If the level of analgesia does not need to cover the lumbar nerves and it more than adequately covers the surgical incision then the rate of the continuous infusion can be decreased (usually in 2 ml/h increments). If the level of analgesia needs to cover the lumbar nerves or if the level of analgesia is just covering the extent of the surgical incision then the local anesthetic concentration should be decreased to attempt to make the motor block less pronounced. If the patient is not going to be getting out of bed, for reasons other than the motor block from the epidural, then no change in therapy is really necessary especially if the motor block is not bilateral and complete.
The concern with a bilateral, complete motor block, especially one that occurs after the epidural has been running for some time with normal motor function previously, is that it may be a sign of the development of an epidural hematoma. Motor block is the most common presenting symptom of epidural hematomas seen in 46% of cases, followed by back pain in 38% of cases. If an epidural hematoma is suspected the epidural should be stopped and motor function evaluated over the next 2 h. If no resolution of the motor block occurs in this time the patient should be sent for a magnetic resonance imaging (MRI) to rule out hematoma formation. The best chance for recovery of neurological function from an epidural hematoma is to undergo a decompression laminectomy within 8 h from the onset of symptoms.
As stated above if hypotension is seen it is usually best to treat with intravascular volume expansion. If this is not possible then the analgesic level should be established to ensure that the spread is not too excessive for the surgical incision; if it is then a reduction in the continuous infusion rate can be made. If the hypotension is so severe that the epidural infusion needs to be turned off one should ensure that the patient has another means of analgesia (e.g., IV
PCA). In addition, if the blood pressure does not increase significantly after about 2 h then it is not likely that the epidural was at all contributory and the infusion can be restarted.
If the patient is having the opioid-related side effects of nausea/vomiting or pruritus, the options are to treat the particular side effect with a specific therapy or remove the opioid from the epidural solution. To treat nausea/vomiting, any of the available antiemet-ics can be tried as none has been proven to be more effective than another. The pruritus caused by epidural opioids is generally not due to histamine release, instead being a central |x receptor-related phenomenon. Thus it is best treated with a medication that has | receptor antagonist properties (e.g., nalbuphine 5mg IV every 4h as needed), and not an antihistamine.
Sedation or respiratory depression from epidural opioids definitely requires at least the removal of the opioid from the solution. If either is severe, especially respiratory depression, then naloxone administration may be necessary. Careful titration of naloxone (40 mcg intravenously every couple minutes) is necessary in order to minimize the chance of complete reversal of analgesia and the possible development of hypertension, tachycardia, and pulmonary edema. Naloxone has a relatively short duration of action (about 1 h) and therefore patients should be monitored for return of respiratory depression as opioid agonist effects can last as long as 12 h after discontinuation. Therefore repeat doses of naloxone may need to be given or a naloxone infusion can be used.
Was this article helpful?
Your heart pumps blood throughout your body using a network of tubing called arteries and capillaries which return the blood back to your heart via your veins. Blood pressure is the force of the blood pushing against the walls of your arteries as your heart beats.Learn more...